Of 370 children receiving ampicillin, 35 (9.46%) developed a skin rash. Nineteen of these children and 19 who received ampicillin but did not develop rash were observed. One patient from each group had serologic evidence of Epstein-Barr virus infection. No child with ampicillin rash had a positive skin test to ampicillin or penicillin major or minor determinants. Fourteen children with rash continued ampicillin therapy with no ill effects and with disappearance of the rash while still receiving the drug.
These observations indicate that subclinical infectious mononucleosis does not commonly accompany ampicillin rash and suggest that patients with ampicillin rash are not at significant risk to develop life-threatening immediate or accelerated reactions to subsequent ampicillin or penicillin therapy. The possibility remains that skin rashes and other delayed reactions might occur with repeated drug exposure.
Kerns DL, Shira JE, Go S, Summers RJ, Schwab JA, Plunket DC. Ampicillin Rash in ChildrenRelationship to Penicillin Allergy and Infectious Mononucleosis. Am J Dis Child. 1973;125(2):187–190. doi:10.1001/archpedi.1973.04160020023004
Customize your JAMA Network experience by selecting one or more topics from the list below.